Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Tips to Reduce the Side Effects of ADHD Medications

Posted by on Oct. 12, 2009 at 11:43 PM
  • 0 Replies
  • 177 Total Views
Simple steps such as changing dinnertime and healthy snacking can help reduce the side effects of ADHD medications.
By Jeanie Lerche Davis
WebMD Feature

Stomach upsets, weight loss, insomnia are all common side effects of ADHD medications. Often they are mild, not lasting beyond the first few weeks -- but not always. For many kids, the battle with side effects is constant.

Steven Parker, MD, director of behavioral and developmental pediatrics at Boston Medical Center and Richard Sogn, MD, a clinical specialist in ADD/ADHD -- offer their advice on dealing with common problems.

"ADHD medications are extremely beneficial for the vast majority of kids, but most will have one or more side effects," says Parker.

"Whether you will then switch to a different medication will depend on the benefits and how significant the side effects are. If the medication is helping the ADHD symptoms, sometimes it's worth it to tough it out and see if the side effects go away, which they often do. Other times you can work around the side effects, such as giving the medication with food to avoid stomachaches. But sometimes the side effects prove unacceptable and a change of medication is required," Parker tells WebMD.

Here are the top tips from Parker and Sogn. Parker is the senior pediatric consultant for WebMD. Sogn is a discussion board leader at WebMD.

Stomach and Appetite Troubles

Stomach upsets often disappear within a few weeks, as the child's system gets used to the ADHD medication. Many children, however, continue to have appetite problems. Try these three simple steps:

  • Give ADHD medication with food. If morning medication is taken after breakfast, there's less risk of stomach upsets.
  • Encourage healthy snacking. Have lots of healthy after-school and bedtime snacks available. High-protein and energy bars, protein shakes, and liquid meals such as Carnation Instant Breakfast and Ensure are good options.
  • Change dinnertime. Eat later in the evening, when your child's medication has worn off.

Headaches

Headaches, like stomach upsets, are related to taking ADHD medication without food in the stomach, says Sogn. "It's like having a strong cup of coffee on an empty stomach." Try these tips:

  • Always give ADHD medication with food. Without food, ADHD medication gets absorbed more quickly, which causes blood levels of the medication to rise quickly. This can trigger a headache.
  • Consider long-acting medication. Headache can also be a rebound effect when medication is wearing off quickly, and is more common with short-acting medications. It may be necessary to switch to a longer-acting version of the drug or try a different ADHD medication altogether.

Difficulty Sleeping

Sleep problems are common for children with ADHD, partly because of the child's naturally high activity level. For many kids, insomnia occurs when a stimulant medication wears off. For others, the stimulant affects them much like coffee affects adults.

To offset sleep problems, it helps to develop a bedtime ritual for the child. This routine will help the child calm down at bedtime and get the sleep they need. Try these tips:

  • Give the morning dose of ADHD medication earlier in the day.
  • Discuss medication changes with the doctor. It may be necessary to try shorter-acting medications.
  • Don't allow your child to drink caffeinated beverages. Cocoa and many sodas, coffees, and teas all contain caffeine. A child who drinks these in the afternoon or evening may be tossing and turning at bedtime.
  • Establish a sleep-only zone. Your child's bedroom should be dedicated to sleep -- not for homework, not for entertainment. Move the computer, radio, television, toys, and games to another room. A few stuffed animals are fine, but there should be no other distractions.
  • Teach your child to relax at bedtime. A special blanket or a stuffed animal can help a child fall asleep. But it's best to avoid bedtime activities that depend on a parent's presence -- like rocking or holding the child until sleep comes.
  • Establish consistency. Bedtimes and waking times should be the same seven days a week. Waking times are more important than bedtimes in establishing sleep rhythms. It is easier to enforce a waking time than a bedtime. "Sleeping in" can be a sign that the child is not getting enough sleep.
  • Establish daytime routines. Regular meal and activity times help, too. Routines make it easier for children to "wind down" to sleep.
  • Discourage midnight visits. Waking up at night can become a habit for children. It can also be a way to get attention. While you don't want to let a child cry themselves to sleep, it's best to discourage middle-of-the-night visits with mom and dad or midnight snacks. Also, don't allow interesting toys near the child's bed (a stuffed animal or two is fine).
  • Avoid sleep medications. Medications stop working over time, and may affect daytime alertness. They may also wear off during the night, and cause night waking. Some medications may cause nightmares or other types of sleep problems. If medications are absolutely necessary, talk to your child's doctor about safe and effective treatments.
  • Consider medical problems. Allergies, asthma, or conditions that cause pain can disrupt sleep. If your child snores loudly and/or pauses in breathing, medical evaluation is necessary. Consult your physician for help with the possible medical causes of sleep problems.
1 | 2 | 3


by on Oct. 12, 2009 at 11:43 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies:
There are no replies to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)